PCP Overdose Symptoms And Treatment

PCP overdose

Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.

PCP is an illegal hallucinogenic drug with reasonably dangerous side effects and symptoms. The user takes it in the form of PCP liquid by injecting or swallowing, snorting, and by smoking a PCP cigarette.  A regular PCP dosage is 1mg, but it can be stretched to 5-10mg for users that have built up a tolerance for it.

Large Phencyclidine doses that can be stated higher than 15mg can result in PCP overdose and show severe symptoms like paranoia, mood swings, suicidal behavior, and even outright insanity. PCP overdose symptoms show that on specific doses of angel dust, the user loses all sense of self and acts entirely different from who they are. Let’s find out if one can overdose on PCP and what are the reasons and possible treatments for it.

Help Line Woman

Hope Without Commitment

Find the best treatment options.
Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

Table of contents:

Overdosing On PCP

Phencyclidine is known as a dissociative anesthetic drug in medical terms.

In the streets, it is called “angel dust,” as one of the PCP slang names and it is being used by people looking for a feeling of euphoria for recreational purposes. Quantifying an overdose on angel dust is not a simple matter, and it can be quite complicated.

It has been found that the average dosage for users is around 7mg. This amount of PCP gives the user a feeling of ecstasy and can cause hallucinations; that’s how PCP works. However, if the dosage exceeds the tolerated limit, the users can experience dangerous symptoms, which could even result to be fatal. Hence, it is safe to say that exceeding a certain level can cause a PCP overdose, which can be lethal.

Phencyclidine Overdose Amount

After having a PCP dosage of 5-10mg, the user can experience psychotic symptoms and even catatonic states. Any more than that and the symptoms can get severely dangerous, resulting in coma and even death in a few cases.

In a few cases, the overdosage depends upon the user’s tolerance to PCP. If the user has developed a tolerance for a certain amount of angel dust, then they can use up to 15mg without showing fatal symptoms. Other symptoms like hallucinations, catatonic state, and even a coma can also so be observed.

man overdosed on PCP

PCP OD Symptoms

There are several ways a person can identify PCP overdose symptoms. Hallucinogens are different from other classes of drugs such as painkillers and sedatives. Where they show rather more muted symptoms, the overdose signs produced by hallucinogens are overt. Hence it is hard to overlook them. Here is a list of symptoms of PCP that can be identified in an overdose:

  • Paranoid, erratic actions or thoughts
  • Lack or decrease of non-existent motor functions
  • Catatonic behavior
  • Unusual or painful breathing
  • Debilitated muscle activity
  • Blank expression
  • Heightened body temperature
  • Harmful delusions
  • Delayed response to stimuli or pain
  • Eye twitching

It might be difficult for overdose victims to express their unease or problems. It makes complete sense because, under the effects of this hallucinogen, the user may even lose their sense of awareness.

They fail to recognize that they exist, so understanding their symptoms is something that might be out of the equation.

For them to have the proper assistance, the symptoms are to be observed by a loved one or a friend for them to step in.

PCP Overdose: Lethal Danger

There is a definite possibility of death from overdose. Most of the deaths caused by the overdose are not because of the toxic effects of Phencyclidine but as a result of self-inflicted harm or accident, whereas acids majorly cause deaths by toxicity if comparing PCP vs. acid.

Overdosing on PCP causes diminished breathing capacity, which can cause a lack of oxygen in the tissues leading to severe damage to vital organs, which can result in seizures, convulsions, cardiac arrest, renal failure, and death.

Studies held by the Substance Abuse and Mental Health Services Administration (SAMHSA) show that emergency visits to the hospital caused by angel dust were increased from 14,825 to 75,538 between 2005 and 2011, which is a 400% increase in emergency visits.

For the users who go through PCP overdose treatment, there can still be long-term effects like:

  • Suicidal ideation
  • Depression
  • Speech problems
  • Memory loss
  • Limited thought processes
  • Weight loss
  • Social withdrawal

What To Do If Someone Overdoses On PCP

Individuals that are not trained should not attempt to use any medications or apply any substance to someone who has overdosed on Phencyclidine. Instead, the first course of action would be to call the emergency services as soon as symptoms appear. To perform PCP overdose treatment ATI, follow these steps:

  • Remain calm and stay under control.
  • Maintain a safe distance if the user is having PCP hallucinations or is hyperactive because, in this state, they can be dangerous.
  • Eliminate environmental stimulation by turning down the heat, lowering the lights and restricting all kinds of noise.
  • Put them in a sitting position if the person is in a comatose or unconscious state. Make sure that they can breathe easily and their airway is free of any impediment.
  • Do not administer medications, food, or fluids without any prior training.
  • Do not induce vomit unless a professional instructs to do so.

Passerby calling ambulance while checking pulse of unconscious man outdoors

When help arrives, the medical team will need crucial information for the treatment. Try and collect the information given below to make things go swiftly:

  • The substance they have taken and how they took it.
  • The approximate time of when they took the substance.
  • The weight, age, and medical conditions of the person.
  • The amount of substance taken by them.

PCP Intoxication Treatment

After the person overdosed on PCP intoxication is in the care of medical personnel who know whats in PCP, the treatment that undergoes will include the following:

  • Stabilizing the patient: After the patient is brought into the emergency room, the medical staff will assess the patient’s airway, take vital signs, maintain them, secure intravenous access, and then head on to provide symptomatic treatment.
  • Medical analysis: After stabilization, the professionals will diagnose what the cause(s) of the symptoms are. To measure the presence and levels of the drug, a PCP test will be conducted. Staff will conduct toxicology screening and see whether alcohol or other drugs were used.
  • Sedation: Professionals will apply restraints on the person or use sedation to keep them calm as the user can be violent or suicidal under the influence of PCP.
  • Using activated charcoal: Activated charcoal is used to ensure that the person’s digestive tract does not absorb any more drugs.
  • Treating the seizures: If there are any seizures, they will be treated with proper medication.
  • Cardiac monitoring: Patients showing severe cardiac symptoms will be placed on heart monitoring.

PCP Overdose And Risks

The symptoms for people that have overdosed and PCP drug side effects depend on the abuse of the drug and the gap between their use and the PCP overdose treatment.

There are plenty of risks that come with overdosage, which can include significant organ damage which can also affect the brain, coming from decreased oxygen in bthe rain, heightened body temperatures and seizures.

Phencyclidine is a fully-fledged drug of abuse and there is no amount accepted for recreational purposes. Anyone that suffers from an overdose would have to be in the care of mental health care professionals to diagnose any possible issue of substance abuse and extensive treatment for PCP. The professionals will administer a drug abuse treatment program to eliminate any future use of the drug. Such programs are available both in public and private rehabilitation centers.

Help Line Woman

Hope Without Commitment

Find the best treatment options.
Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

View Sources
  1. Emergency Department Visits Involving Phencyclidine (PCP). Drug Abuse Warning Network Report. 2013. https://www.samhsa.gov/data/sites/default/files/DAWN143/DAWN143/sr143-emergency-phencyclidine-2013.pdf
  2. Phencyclidine overdose. MedlinePlus. U.S. National Library of Medicine. https://medlineplus.gov/ency/article/002526.htm
  3. Tareg Bey, Anar Patel. Phencyclidine Intoxication and Adverse Effects: A Clinical and Pharmacological Review of an Illicit Drug. Cal J Emerg Med. 2007 Feb; 8(1): 9–14. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2859735/

Comments

Leave a comment